Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS Omaha, NE

June 16, 20114 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 16, 2011, 10:39 PM CDT for 4 counties in Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2011, 10:39 PM CDT (03:39 UTC)
Expired
Jun 16, 2011, 11:30 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Johnson County, NE, Nemaha County, NE, Pawnee County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:32 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 16, 9:32 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
932 PM CDT THU JUN 16 2011

.UPDATE...
UPDATED TO INCREASE POPS TONIGHT...ESPECIALLY WESTERN ZONES.

&&

.DISCUSSION...
WITH TWO LINEAR MCSS BEARING DOWN ON CENTRAL NEBRASKA AND ISOLATED
CONVECTION DEVELOPING AHEAD OF THERE...UPPED POPS INTO LIKELY
CATEGORY MUCH OF THE CWA FOR TONIGHT. ACTIVITY SHOULD HAVE LITTLE
TROUBLE WORKING INTO WRN ZONES AT LEAST AND PROBABLY ALL AREAS AS
LOW LEVEL JET FOCUSES IN ON H85 BOUNDARY ACROSS SRN NEBR AND
SECONDARY ONE SUBJECTIVELY PLACED IN THE VICINITY OF NRN NEBR.
CHERMOK

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT THU JUN 16 2011/

SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN UPPER TROUGH ACROSS THE
NORTHERN ROCKIES WHERE THE GREATEST HEIGHT FALLS EXIST. MEANWHILE...
A WEAK AREA OF LOW PRESSURE ACROSS WESTERN SOUTH DAKOTA WILL BE ONE
FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT...LIKELY TRIGGERING
THUNDERSTORMS TO OUR NORTHWEST...THAT WOULD AFFECT THE NORTHWESTERN
FORECAST AREA EVENTUALLY OVERNIGHT. AT THE SAME TIME...A WARM FRONT
TO THE SOUTH OF THE AREA ACROSS CENTRAL KANSAS...LIFTING NORTHWARD...
COMBINED WITH A STRENGTHENING LOW LEVEL JET AND DECENT MOISTURE
ADVECTION...SHOULD ALLOW A COMPLEX OF THUNDERSTORMS TO DEVELOP ALONG
THE I80 CORRIDOR...WITH LOCALLY HEAVY RAINS POSSIBLE. THIS WOULD
ESSENTIALLY PUT RAINS OF ONE HALF TO ONE INCH INTO THE MISSOURI
RIVER BASIN BELOW GAVINS POINT DAM. WHILE NOT CONTRIBUTING TO A
FLASH FLOOD THREAT...BUT LOCALLY HEAVY RAINS ARE OBVIOUSLY A CONCERN
REGARDING THE LEVEES.

INVERTED TROUGH/COLD FRONT MOVES INTO/THROUGH THE FORECAST AREA ON
FRIDAY...AND THIS WILL BE A CONTINUED FOCUS FOR THUNDERSTORMS...
ESPECIALLY IN THE AFTERNOON AND EVENING...BUT THEN PROBABLY MAINLY
DRY FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. THINK SATURDAY WILL BE
MOSTLY DRY AS WELL...ALTHOUGH THE NEXT APPROACHING WAVE COULD BEGIN
TO MOVE IN...BUT WOULD PROBABLY HOLD OFF UNTIL SATURDAY NIGHT AND
SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. WARM FRONT SOUTH OF THE
REGION WILL BEGIN LIFTING NORTHWARD AT THE BEGINNING OF THE PERIOD
WHILE MEAN TROUGH RELOADS ACROSS THE CENTRAL ROCKIES. ITS NOT A
PATTERN TOO DISSIMILAR FROM WHATS HAPPENING TODAY...WHICH COULD
RESULT IN CONVECTION ALONG/NORTH OF THE FRONT SUNDAY NIGHT...WITH
ADDITIONAL CONVECTION MONDAY AS A COLD FRONT MOVES INTO AREA THAT
COULD LINGER INTO TUESDAY. UPPER TROUGH FINALLY MOVES IN TUESDAY
NIGHT AND WHILE IT COULD TOUCH OF AN ISOLATED STORM OR TWO...THE
THREAT SHOULD END BY DAYBREAK WEDNESDAY. THIS WILL RESULT IN
NORTHERLY SURFACE FLOW AND COOLER TEMPERATURES TOWARD THE END OF THE
WEEK...ALTHOUGH SMALL CHANCE FOR ADDITIONAL STORMS COMES ON THURSDAY
AS ANOTHER WEAK SUBTLE WAVE MOVES THROUGH THE REGION...BUT
CONFIDENCE IS FAIRLY LOW BY THAT TIME.

DEWALD

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THE SKY WILL CONTINUE TO CLEAR FROM WEST TO EAST EARLY THIS
AFTERNOON WITH VFR CONDITIONS ANTICIPATED AT ALL THREE TERMINALS. BY
THIS EVENING...AN AREA OF LOW PRESSURE OVER WESTERN KANSAS WILL AID
IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
WESTERN AND CENTRAL NEBRASKA. QUESTIONS REMAIN WITH REGARD TO
SPATIAL/TEMPORAL DETAILS BUT CONFIDENCE IS HIGH ENOUGH TO INCLUDE
MENTION FOR THIS ISSUANCE. FEEL GREATEST OPPORTUNITY FOR CONVECTION
WILL BE GENERALLY BETWEEN 03Z AND 12Z. ONCE CONVECTION COMES TO AN
END...VFR CONDITIONS WILL PREVAIL THROUGH THE BALANCE OF THE
EFFECTIVE PERIOD WITH EAST/SOUTHEASTERLY WINDS AND JUST A FEW
MID-LEVEL CLOUDS.

FOLTZ

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 16, 4:58 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT THU JUN 16 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
458 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BY LATE EVENING AND
OVERNIGHT AS A LOW LEVEL JET STRENGTHENS ACROSS THE REGION. LARGE
HAIL AND GUSTY WINDS WOULD BE THE PRIMARY HAZARDS. ADDITIONAL
THUNDERSTORMS WOULD BE POSSIBLE FRIDAY AS A COLD FRONT MOVES INTO
THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SOMEWHAT ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH
NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE PLAINS.
THESE DISTURBANCES WILL PERIODICALLY LIFT A WARM FRONT NORTH
THROUGH THE REGION FOLLOWED BY COLD FRONTS THAT WILL WEAKEN AND
SLOW DOWN AS THEY MOVE ACROSS THE AREA. SATURDAY APPEARS TO BE
MAINLY DRY...AS DOES WEDNESDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT DUE TO THE
VERY LATE DEVELOPMENT OF STORMS...BUT PLEASE REPORT SEVERE WEATHER
IF IT OCCURS.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:25 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce34 min
Jun 17, 6:47 PM CDTTornado WarningOAXDodge, Saunders28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.